Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 12, NWS Aberdeen, SD

November 21, 201716 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Nov 21, 2017, 12:43 AM CST for 16 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2017, 12:43 AM CST (06:43 UTC)
Expired
Nov 21, 2017, 9:00 AM CST
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS73 KABR 210643
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1243 AM CST Tue Nov 21 2017

MNZ039-046-SDZ007-008-011-019>023-211445-
/O.NEW.KABR.WI.Y.0012.171121T0643Z-171121T1800Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
1243 AM CST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until noon CST today.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Until the late morning hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ004>006-009-010-016>018-211200-
/O.NEW.KABR.WI.Y.0012.171121T0643Z-171121T1200Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
1243 AM CST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until 6 AM CST early this morning.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Through 6 AM CST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
SD
2 follow-up statements
409 
WWUS73 KABR 211151
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
551 AM CST Tue Nov 21 2017

SDZ004>006-009-010-016>018-211300-
/O.EXP.KABR.WI.Y.0012.000000T0000Z-171121T1200Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
551 AM CST Tue Nov 21 2017

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Northwest winds have decreased to under 30 mph over the advised
area. Therefore the wind advisory has been allowed to expire.

$$

MNZ039-046-SDZ007-008-011-019>023-211800-
/O.CON.KABR.WI.Y.0012.000000T0000Z-171121T1800Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
551 AM CST Tue Nov 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...Northwest 25 to 30 mph with gusts up to 40 mph.

* TIMING...Until the late morning hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SD
222 
WWUS73 KABR 211500
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
900 AM CST Tue Nov 21 2017

MNZ039-046-SDZ007-008-011-019>023-211600-
/O.CAN.KABR.WI.Y.0012.000000T0000Z-171121T1800Z/
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton, 
Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake
900 AM CST Tue Nov 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory.

Gusty northwest winds up to 35mph can be expected through the
morning though winds will slowly diminish through the day.

$$

Connelly

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:29 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 20, 11:29 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1129 PM CST Mon Nov 20 2017

.UPDATE...
Issued at 1126 PM CST Mon Nov 20 2017

See updated aviation discussion below.

UPDATE Issued at 912 PM CST Mon Nov 20 2017

No major changes made to the forecast this evening. Did make some
adjustments to sky cover as high clouds have begun to stream over
the western CWA. No changes made to winds or temperatures at this
time.

UPDATE Issued at 524 PM CST Mon Nov 20 2017

Due to improving conditions, the Red Flag Warning for the western
half of the CWA has been allowed to expire. See updated aviation
discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 321 PM CST Mon Nov 20 2017

Low RH across the region this afternoon over central SD into the
James River valley, with readings mainly from 15 to 25 percent.
Winds have been gusting over 25 MPH as well so it was decided
earlier this afternoon to issue a short-lived Red Flag Warning up
until 23Z to highlight the critical or near-critical fire weather
conditions. Temperatures have warmed up nicely too as the cirrus
has thinned out much of the afternoon. All areas are well into the
50s and 60s with several sites warming a few degrees warmer than
forecast.

This will all come to an end tonight though when the potent cold
front moves south through the area. 925mb temps go from the teens
above zero Celsius at 00Z this evening to as cold as the teens below
zero Celsius by 12Z Tuesday. Winds will stay breezy and gusty
overnight as well as the push of cold air moves in. Lows look to
drop into the teens for most areas, but they will only rise into the
20s on Tuesday as the cold air mass moves into place. Winds will
stay breezy and gusty, especially for eastern areas. Although, we
will see winds slowly subside during the afternoon and evening hours
as the surface high begins moving in. Even though we remain breezy
on Tuesday, the colder air mass and overall higher humidity will
make fire danger less of a concern compared to what we had today.

Will have to watch potential for stratus across eastern areas by
early Tuesday morning. Models vary quite a bit in just how far
southwest into the CWA we'll see the stratus, and to what degree of
areal coverage.

As for precipitation, the weak wave sliding southeast across
southwest SD tonight looks to stay out of our CWA. For now we only
have slight chance POPs across the far southwest CWA.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 321 PM CST Mon Nov 20 2017

We have much better confidence today that the next several days
will remain dry. We will also continue to see quite the variation in
temperatures over the next few days as well. Wednesday morning will
see high pressure ride down the axis of the plains states. We will
see return flow towards morning with some high clouds across the
west but it looks like for the most part the area will experience
ideal radiational conditions. With highs the previous day only into
the 20s, it shoudn't shock anyone when we fall into the single
digits.

The "Arctic" front wobbles over the area Wednesday into Thursday
associated with the wave to the north. The feature that was
originally going to generate some light QPF is now likely to be
limited to just another area of mid/high clouds passing across the
Dakotas/Minnesota. A surge of warmer air is noted for Friday,
however the timing continues to shift as to when the core of warmest
air is overhead. Guidance timing in now leading towards the morning
hours with frontal passage from morning to early afternoon. This
will enhance mixing however and temperatures at 925mb only cool by
about 4C. Originally it looked like there was the potential for
records to be set but now its a little more uncertain on how warm we
can archive. Continued to add a few degrees over blended guidance.
Additionally, GFS mixed winds are quite strong (well over 40kts).

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1126 PM CST Mon Nov 20 2017

VFR conditions will prevail overnight and through the day Tuesday.
A few light rain or snow showers are possible along Interstate 90
during the overnight hours. Gusty northwest winds in the 15 to 30
knot range are expected overnight through mid to late afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Nov 20, 1:35 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
135 PM CST Mon Nov 20 2017

SDZ003-004-009-015-016-033>036-045-048-211945-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-
135 PM CST Mon Nov 20 2017 /1235 PM MST Mon Nov 20 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

The Grassland Fire Danger will reach the HIGH to VERY HIGH
category this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-010-011-017>023-037-051-211945-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-Buffalo-
135 PM CST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

Nearby

Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.